Alert archive / Kentucky / Flash Flood Warnings in 2018

Flash Flood Warning 47, NWS Louisville, KY

August 16, 2018Warren County, Kentucky

NWS Louisville, KY issued this flash flood warning at Aug 16, 2018, 8:54 AM CDT for Warren County, Kentucky. It was in force for 96 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2018, 8:54 AM CDT (13:54 UTC)
Expired
Aug 16, 2018, 10:30 AM CDT
In force
96 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

County Warren County, KY

The radar

The Nashville radar (KOHX), 81 km from the middle of the area, began a volume at 13:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 1.9 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 715 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
715 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1224 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

253 
WGUS53 KLMK 161354
FFWLMK
KYC227-161530-
/O.NEW.KLMK.FF.W.0047.180816T1354Z-180816T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
854 AM CDT THU AUG 16 2018

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  Central Warren County in south central Kentucky...

* Until 1030 AM CDT.

* At 850 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across Bowling Green and Warren County. At Highway 101 
  and 31w 6 to 8 inches of water is flowing over the roadways. Up to 
  two inches of rain have already fallen. Flash flooding is expected 
  in some urban areas and flood prone locations. 

* Some locations that will experience flooding include...
  Bowling Green, Plum Springs, Crestmoor, Memphis Junction, Mount
  Victor, Smiths Grove, Woodburn, Oakland, Bristow and Hardcastle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3681 8641 3681 8646 3684 8657 3693 8664
      3709 8629 3708 8628 3708 8627 3710 8622
      3708 8619 3707 8615 3680 8640

$$
JDG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 6:10 AM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 16, 6:10 AM CDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
710 AM EDT Thu Aug 16 2018

...Updated Aviation Discussion...

.Short Term...(Today and tonight)
Issued at 245 AM EDT Thu Aug 16 2018

Today - Expect multiple rounds of rain and storms flowing up the
Ohio River Valley.

Models haven't had the best handle on timing, but they agree for the
most part on location. Moisture continues to be carried up the
Mississippi and Ohio River Valleys by the low level jet. Southern
Indiana has moisture pooling overhead with precipitable water values
over 2". This low level flow sits between a surface high sitting
over western North Carolina and a surface low over northern
Missouri. This pattern won't change much today.

This afternoon, precipitable water values in central Kentucky begin
to go over 2". With the added moisture and warm temperatures pushing
temperatures to the the convective temperature, more showers and
thunderstorms will form and cause heavy rain and gusty winds. Heavy
rainfall is expected and could cause some isolated problems with
localized flooding and ponding on surfaces with poor drainage.

Temperatures today are expected to be in the mid 80s for most with
upper 80s in south-central Kentucky.

Tonight - Expect more rain with areas further south and east getting
in on the action.

In the mid-levels, a closed low over South Dakota will dive
southeast towards northern Indiana tonight. This will bring a
shortwave on a shallow mid-level trough. This shortwave will help to
initiated move rain during the overnight hours. It will likely
expand rain showers further south and east in central and eastern
Kentucky.

Temperatures will stay mild with mid 70s in south-central Kentucky
and in the low 70s everywhere else.

.Long Term...(Friday through Wednesday)
Issued at 330 AM EDT Thu Aug 16 2018

...Multiple episodes of showers and storms to continue through the
extended period, with a possible break on Sunday...

Upper low along the northern IL/IN border Friday morning will push
to Lake Erie later in the day. Underneath it though, a weaker
shortwave should get to the Wabash at the same time. These two
features and the moist airmass in place will mean continued
excellent rain chances along with some flood potential. Forcing
aloft later in the day could be in the right rear quad of a jet
associated with the first upper low.

The second upper feature takes its time exiting the area and it
leaves in its wake a quasi-zonal flow that keeps enough moisture in
the area for rain chances through Saturday. The CMC/Euro both argue
for a drying out period Sunday, whereas the GFS continues its
bullish precip ways in the extended. Will be optimistic here and
lean toward the former consensus.

Monday and Tuesday still look like the days for the next front to
try and cross the region slowly. Timing varies between models, but
consensus shows us drying out. The usually drier Euro actually
brings one more wave of precip through here Wednesday, behind the
cold front...as another wave crosses the region. Blended model
guidance argues for a dry period here, so have gone that way.

&&

.Aviation...(12Z TAF Issuance)
Issued at 705 AM EDT Thu Aug 16 2018

Showers and thunderstorms will continue through the TAF period
causing impacts at all TAF sites. Showers will come in waves all day
with periods of heavy rain causing reduced visibilities and
ceilings. Winds are out of the south with gusts to around 20-25
knots. Storms will cause winds to be gusty and vary in direction.
Confidence in timing of storms is low, so TAFs are likely to be
updated through the period.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch until 4 PM EDT /3 PM CDT/ this afternoon for
     INZ077>079-084-089>092.

KY...Flash Flood Watch until 4 PM EDT /3 PM CDT/ this afternoon for
     KYZ023>025-028>033.

&&

Short Term...KDW
Long Term...RJS
Aviation...KDW
Hazardous weather outlook, Aug 16, 4:14 AM CDT, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
514 AM EDT Thu Aug 16 2018

INZ076-083-KYZ026-027-034>043-045>049-053>057-061>067-070>078-081-
082-170915-
Orange-Dubois-Ohio-Grayson-Shelby-Franklin-Scott-Harrison-Spencer-
Anderson-Woodford-Fayette-Bourbon-Nicholas-Nelson-Washington-Mercer-
Jessamine-Clark-Larue-Marion-Boyle-Garrard-Madison-Butler-Edmonson-
Hart-Green-Taylor-Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren-
Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton-
Including the cities of Paoli, Jasper, Hartford, Leitchfield,
Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville,
Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown,
Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville,
Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville,
Horse Cave, Greensburg, Campbellsville, Liberty, Stanford,
Russellville, Bowling Green, Franklin, Providence, Scottsville,
Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
514 AM EDT Thu Aug 16 2018 /414 AM CDT Thu Aug 16 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Expect showers and scattered to numerous thunderstorms today and
tonight as an upper-level weather disturbance crosses the region.
Heavy rainfall will accompany these storms, and locally strong wind
gusts are possible this afternoon and evening. If storms develop and
move over the same locations, flooding could occur during this time
period.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered to numerous thunderstorms will continue at least to Friday
night as additional upper-level weather disturbances move slowly
across the Ohio Valley. Localized flood concerns are possible with
areas that see multiple storms over the next couple of days. Storms
will become more isolated on Saturday.

Another approaching storm system will bring more thunderstorms to
the area Monday afternoon and/or night. Some of those storms could
produce strong wind gusts and more heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any higher rainfall amounts, flooding, and
strong wind gusts over the next several days.

INZ077>079-084-089>092-KYZ023>025-028>033-170915-
Washington-Scott-Jefferson-Crawford-Perry-Harrison-Floyd-Clark-
Hancock-Breckinridge-Meade-Hardin-Bullitt-Oldham-Trimble-Henry-
Including the cities of Salem, Scottsburg, Madison, English,
Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Elizabethtown, Shepherdsville,
Louisville, La Grange, Bedford, Milton, and New Castle
514 AM EDT Thu Aug 16 2018 /414 AM CDT Thu Aug 16 2018/

...FLASH FLOOD WATCH IN EFFECT UNTIL 4 PM EDT /3 PM CDT/ THIS
AFTERNOON...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Expect showers and scattered to numerous thunderstorms today and
tonight as an upper-level weather disturbance crosses the region.
Heavy rainfall will accompany these storms, and locally strong wind
gusts are possible this afternoon and evening. If storms develop and
move over the same locations, flash flooding is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered to numerous thunderstorms will continue at least to Friday
night as additional upper-level weather disturbances move slowly
across the Ohio Valley. Localized flood concerns are possible with
areas that see multiple storms over the next couple of days. Storms
will become more isolated on Saturday.

Another approaching storm system will bring more thunderstorms to
the area Monday afternoon and/or night. Some of those storms could
produce strong wind gusts and more heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any higher rainfall amounts, flooding, and
strong wind gusts over the next several days.

KDW/RJS

In the hours before

Local storm report, Aug 16, 5:48 AM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
648 AM EDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     HEAVY RAIN       3 S FERN CREEK          38.12N 85.59W
08/16/2018  M2.11 INCH       JEFFERSON          KY   MESONET

            MEASURED AT THE LOUISVILLE MSD CEDAR CREEK
            WQTC GAUGE. TOTAL SINCE MIDNIGHT.

&&

RJS
Local storm report, Aug 16, 5:49 AM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
649 AM EDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     HEAVY RAIN       FERN CREEK              38.17N 85.60W
08/16/2018  M2.54 INCH       JEFFERSON          KY   AMATEUR RADIO

            6-HOUR RAINFALL TOTAL AT STATION E9362.

&&

RJS
Local storm report, Aug 16, 6:28 AM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
728 AM EDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 NW LYNDON             38.29N 85.61W
08/16/2018  M2.32 INCH       JEFFERSON          KY   COCORAHS

            COCORAHS STATION KY-JF-2, 2 NW LYNDON.

&&

CG
Local storm report, Aug 16, 6:31 AM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
731 AM EDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       1 W FLOYDS KNOBS        38.32N 85.90W
08/16/2018  M2.20 INCH       FLOYD              IN   COCORAHS

            COCORAHS STATION IN-FD-22, 1 W FLOYDS KNOBS.

&&

CG
Local storm report, Aug 16, 8:41 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
941 AM EDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       2 SSW HIGHVIEW          38.11N 85.65W
08/16/2018  E2.85 INCH       JEFFERSON          KY   PUBLIC

            2.85 INCHES FROM MIDNIGHT TO 8 AM...24 HOUR
            TOTAL 3.49. REPORTED AT NWS OFFICE 6201
            THEILER LN LOUISVILLE KY.

&&

CG
Local storm report, Aug 16, 8:48 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
948 AM EDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     FLASH FLOOD      3 NNW SMITHS GROVE      37.09N 86.23W
08/16/2018                   WARREN             KY   EMERGENCY MNGR

            6-8 INCHES OF FLOWING WATER ACROSS HWY 101
            AND 31W.

&&

JMB

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 7:07 PM CDTSevere Thunderstorm WarningLMKBullitt, Hardin, Jefferson, Larue, Meade, Nelson23 min
Aug 15, 7:12 PM CDTSevere Thunderstorm WarningLMKBreckinridge, Grayson, Hardin18 min
Aug 15, 7:31 PM CDTSevere Thunderstorm WarningLMKBullitt, Hardin, Jefferson, Larue, Meade, Nelson15 min
Aug 15, 7:49 PM CDTSpecial Weather StatementLMKHardin26 min
Aug 15, 7:50 PM CDTSpecial Weather StatementLMKAnderson, Henry, Oldham, Shelby, Spencer40 min
Aug 15, 8:12 PM CDTSpecial Weather StatementLMKHardin33 min
Aug 15, 8:28 PM CDTSpecial Weather StatementLMKFranklin, Woodford32 min
Aug 15, 9:46 PM CDTFlash Flood WatchLMKBreckinridge, Bullitt, Hancock, Hardin, Henry, Jefferson and 3 more17 hr
Aug 15, 11:25 PM CDTSpecial Weather StatementLMKBreckinridge35 min
Aug 15, 11:30 PM CDTSevere Thunderstorm WarningLMKBreckinridge, Grayson, Hancock, Ohio30 min
Aug 15, 11:47 PM CDTSevere Thunderstorm WarningLMKBreckinridge, Hardin, Meade43 min
Aug 16, 12:17 AM CDTSpecial Weather StatementLMKBullitt28 min
Aug 16, 1:31 AM CDTSpecial Weather StatementLMKFranklin, Henry, Scott, Shelby44 min
Aug 16, 1:54 AM CDTAreal Flood AdvisoryLMKHancock2 hr
Aug 16, 2:09 AM CDTSpecial Weather StatementLMKMeade36 min
Aug 16, 2:23 AM CDTSpecial Weather StatementLMKButler, Logan37 min
Aug 16, 2:52 AM CDTSpecial Weather StatementLMKEdmonson38 min
Aug 16, 3:02 AM CDTSevere Thunderstorm WarningLMKButler, Edmonson, Grayson, Warren28 min
Aug 16, 3:04 AM CDTSpecial Weather StatementLMKBreckinridge, Meade26 min
Aug 16, 3:25 AM CDTSpecial Weather StatementLMKHardin35 min
Aug 16, 3:27 AM CDTSpecial Weather StatementLMKButler33 min
Aug 16, 3:32 AM CDTSpecial Weather StatementLMKBreckinridge28 min
Aug 16, 3:38 AM CDTSpecial Weather StatementLMKLogan37 min
Aug 16, 4:29 AM CDTAreal Flood AdvisoryLMKJefferson3 hr
Aug 16, 5:54 AM CDTAreal Flood AdvisoryLMKBreckinridge, Bullitt, Hardin, Meade3 hr
Aug 16, 7:09 AM CDTAreal Flood AdvisoryLMKButler, Edmonson, Logan, Simpson, Warren3 hr
Aug 16, 7:53 AM CDTAreal Flood AdvisoryLMKBullitt, Jefferson, Oldham, Shelby112 min
Aug 16, 8:06 AM CDTAreal Flood AdvisoryLMKAllen, Barren, Edmonson, Hardin, Hart, Larue and 2 more114 min
Aug 16, 11:33 AM CDTAreal Flood AdvisoryLMKAllen, Barren, Metcalfe117 min
Aug 16, 12:53 PM CDTSpecial Weather StatementLMKMonroe37 min
Aug 16, 1:17 PM CDTSpecial Weather StatementLMKClinton, Cumberland, Russell43 min

Nearby

Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.